Alert archive / Tennessee / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Nashville, TN

April 20, 202342 counties in Tennessee

NWS Nashville, TN issued this red flag warning at Apr 20, 2023, 2:55 AM CDT for 42 counties in Tennessee. It took effect at Apr 20, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 2:55 AM CDT (07:55 UTC)
In effect from
Apr 20, 2023, 11:00 AM CDT
Expired
Apr 20, 2023, 7:00 PM CDT
In force
8 hr
Issued by
NWS Nashville, TN
All 42 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Franklin County, TN, Giles County, TN, Grundy County, TN, Hardin County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Lincoln County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Moore County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 38 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3051 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS84 KOHX 200755
RFWOHX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Nashville TN
255 AM CDT Thu Apr 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT THIS MORNING UNTIL 
7 PM CDT THIS EVENING FOR ALL AREAS OF MIDDLE TENNESSEE...

TNZ005>011-023>034-056>066-075>080-093>097-210000-
/O.UPG.KOHX.FW.A.0001.230420T1600Z-230421T0000Z/
/O.NEW.KOHX.FW.W.0001.230420T1600Z-230421T0000Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Moore-Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-Lincoln-
Franklin-
255 AM CDT Thu Apr 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 005, 006, 007, 008, 009, 010, 011, 023, 024, 025, 026, 027,
028, 029, 030, 031, 032, 033, 034, 056, 057, 058, 059, 060, 061,
062, 063, 064, 065, 066, 075, 076, 077, 078, 079, 080, 093, 094,
095, 096, AND 097...

The National Weather Service in Nashville has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 005 Stewart, 006 
  Montgomery, 007 Robertson, 008 Sumner, 009 Macon, 010 Clay, 
  011 Pickett, 023 Houston, 024 Humphreys, 025 Dickson, 026 
  Cheatham, 027 Davidson, 028 Wilson, 029 Trousdale, 030 Smith, 
  031 Jackson, 032 Putnam, 033 Overton, 034 Fentress, 056 Perry, 
  057 Hickman, 058 Lewis, 059 Williamson, 060 Maury, 061 
  Marshall, 062 Rutherford, 063 Cannon, 064 De Kalb, 065 White, 
  066 Cumberland, 075 Bedford, 076 Moore, 077 Coffee, 078 
  Warren, 079 Grundy, 080 Van Buren, 093 Wayne, 094 Lawrence, 
  095 Giles, 096 Lincoln and 097 Franklin.

* 20 FOOT WINDS...South 14 to 18 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TNZ092-210000-
/O.NEW.KOHX.FW.W.0001.230420T1600Z-230421T0000Z/
Hardin-
255 AM CDT Thu Apr 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 092...

The National Weather Service in Nashville has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 092 Hardin.

* WINDS...South 14 to 18 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

21

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this red flag warning went out at Apr 20, 1:00 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 20, 1:00 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
100 AM CDT Thu Apr 20 2023

...New AVIATION...

.UPDATE...
Issued at 917 PM CDT Wed Apr 19 2023

Another beautiful evening across Middle Tennessee with current
temperatures in the 50s/60s and low RH thanks to dewpoints in the
30s/40s. Clear skies and light winds should allow temps to drop
down into the 50s areawide tonight. Tomorrow looks like a rare
high fire danger day for us due to recent dry weather, near-
record warmth in the 80s, low dewpoints mixing out into the
30s/40s during the afternoon, and gusty south winds up to 30 mph.
All of this means a Red Flag Warning will likely be issued
overnight. Record daily high temps for tomorrow are 87 in
Nashville last set in 2002, and 84 in Crossville set in 1964, and
the Nashville record looks likely to be tied or even broken.
Current forecast has all this covered well and only made some
minor tweaks.

&&

.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 140 PM CDT Wed Apr 19 2023

Beautiful, quiet conditions are still on tap for Middle Tennessee
through Thursday as a low pressure system remains stalled over
the northern US. Clear skies and southerly surface flow across our
area will result in mild lows tonight and even warmer
temperatures on Thursday as highs climb into the mid-80's. In
fact, our main concern will actually be fire weather as our
continued dry conditions send afternoon humidities Thursday down
into upper teens to low 20's and southerly winds strengthen with
gusts of 20 to 30 mph. With several days now of dry conditions,
this has prompted the issuance of a Fire Weather Watch for
Thursday afternoon. Due to warm, dry conditions, any fires started
will have the opportunity to spread rapidly.

Our fire weather concerns will lessen starting Thursday night as
the aforementioned northern US low moves and its associated slow-
moving cold front finally arrives. Most of Thursday night looks to
remain dry, keeping most of our rainfall and thunderstorm chances
on Friday.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 140 PM CDT Wed Apr 19 2023

Models have that cold front and a line of showers and
thunderstorms approaching the TN River by midday Friday, pushing
through our area slowly into Friday night. The chance of severe
weather still looks very low with this system due to non-
favorable instability and shear by the time it does finally move
through Middle TN.

Post frontal showers may persist Saturday morning across the
Plateau, but drier conditions should be in place for the weekend.
Behind the cold front, we'll be concerned about cold temperatures
both Saturday and Sunday nights, particularly along the Plateau
where overnight temperatures will get close to freezing. Looking
ahead to next week, zonal flow sets up Monday and into Wednesday,
and an embedded shortwave may bring shower chances back in the
mid-week time frame.

&&

.AVIATION...
(06Z TAFS)
Issued at 100 AM CDT Thu Apr 20 2023

CKV/BNA/MQY/CSV...Ridging influences sfc and aloft should continue
to allow for VFR conditions to persist thru 21/06Z. Sct/bkn ci
will be possible at times. Initial sustained S sfc winds around
5kts should strengthen to around 10kts by 20/15Z lasting thru
21/06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      87  62  77  49 /   0  20  50  80
Clarksville    86  61  72  47 /   0  50  70  80
Crossville     81  57  75  46 /   0   0  20  80
Columbia       85  60  75  47 /   0  20  50  80
Cookeville     83  60  77  48 /   0  10  30  80
Jamestown      83  59  76  46 /   0   0  30  80
Lawrenceburg   84  60  76  48 /   0  20  40  80
Murfreesboro   86  61  77  48 /   0  10  40  80
Waverly        84  62  71  45 /   0  50  70  80

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT this morning through this
evening for Bedford-Cannon-Cheatham-Clay-Coffee-Cumberland-
Davidson-De Kalb-Dickson-Fentress-Franklin-Giles-Grundy-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Lincoln-Macon-Marshall-
Maury-Montgomery-Moore-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

UPDATE.......Shamburger
SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....JB Wright

Nearby

Red Flag Warnings in Tennessee, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.